TITLE

Halothane hepatitis in Iran: A review of 59 cases

AUTHOR(S)
Eghtesadi-Araghi, Payam; Sohrabpour, Amir-Ali; Vahedi, Homayoon; Saberi-Firoozi, Mehdi; Bernuau, Jacques
PUB. DATE
September 2008
SOURCE
World Journal of Gastroenterology;9/14/2008, Vol. 14 Issue 34, p5322
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
AIM: To study halothane hepatitis (HH) in Iran and its associated risk factors. METHODS: We retrospectively studied files of all cases diagnosed with HH referred to three referral hospitals and four private centers in from April 1994 to September 2006. Information on age at surgery, gender, medications history, obesity, history of previous exposure, previous reaction to halothane, familial history, type of surgery, perioperative hypoxia or sepsis, morbidity and mortality were recorded and analyzed. RESULTS: A total of 59 cases were identified. Forty-eight (81%) were women. The median age at the time of surgery was 44 years (range, 18 to 80 years). Sixty percent of patients were above 40-year-old. Obesity was observed in 22.2%. Previous history of exposures to halothane was noted in 61% of which 50% had history of post-exposure reaction. Coronary artery bypass graft CABG), cholecystectomy, and cosmetic surgeries (mainly weight reduction) were the most frequent surgeries. The mortality rate was 12.2%. In patients developing encephalopathy, it was as high as 50%. CONCLUSION: HH remains an important cause of morbidity and mortality in centers still using this anesthetic. However, a large percentage of these cases could have been avoided. To lessen occurrence of further cases of HH, the authors suggest that in female patients having a history of surgery (or delivery) with general anesthesia, the use of halothane should be absolutely avoided. Utilization of proper substitutes in adults' anesthesia is advocated.
ACCESSION #
36126067

 

Related Articles

  • HEPATIC COMA. Clough, Paul W. // Annals of Internal Medicine;Oct60, Vol. 53 Issue 4, p848 

    Characterizes the condition of hepatic coma. Distinction of hepatic coma from uremic and diabetic coma; Symptoms of the condition; Motor disturbances experienced by patients suffering from the condition; Occurrence of electroencephalographic changes during attacks; Theory regarding the role of...

  • The Budd—Chiari Syndrome. Cardenas, Andres // New England Journal of Medicine;4/29/2004, Vol. 350 Issue 18, p1906 

    A letter to the editor is presented in response to the article "The Budd-Chiari Syndrome" by K.V.N. Menon et al. which appeared in the February 5, 2004 issue.

  • Restoration of learning in hepatic encephalopathy pharmacological manipulation of cGMP levels in brain. Felipo, Vicente // BMC Pharmacology;2007 Supplement 1, Vol. 7, p1 

    An abstract of the paper "Restoration of Learning in Hepatic Encephalopathy Pharmacological Manipulation of cGMP Levels in Brain," by Vicente Felipo is presented.

  • Rifaximin Tablets (Xifaxan). Elliott, William T. // Internal Medicine Alert;5/15/2010, Vol. 32 Issue 9, p69 

    The article provide information on the antibacterial agent drug for patients with hepatic encephalopathy Rifaximin (Xifaxan) tablets.

  • Introduction. Manns, Michael P.; Weissenborn, Karin // Metabolic Brain Disease;Mar2010, Vol. 25 Issue 1, p1 

    The article discusses various reports published within the issue, including one on the pathophysiology of hepatic encephalopathy, and neurological complications after liver transplantation.

  • Management of hepatic encephalopathy.  // British Medical Journal (Clinical Research Edition);1/17/1981, Vol. 282 Issue 6259, p171 

    Focuses on the management of hepatic encephalopathy in patients with liver failure. Disturbances in hepatic encephalopathy; Patterns of hepatic encephalopathy; Treatment for controlling encephalopathy.

  • Cephaloridine encephalopathy. Taylor, Roy; Arze, Ricardo; Gokal, R.; Stoddart, J.C. // British Medical Journal (Clinical Research Edition);8/8/1981, Vol. 283 Issue 6288, p409 

    Presents the case of cephaloridine infusion resulting to the development of encephalopathy. Reference to the case of a woman with tenderness in the right iliac fossa; Detection of tubular necrosis in the kidneys; Recognition of the potential of cephaloridine in the presence of impaired renal...

  • A thanksgiving overdose. Keenan, William F.; Verzella, Jeffrey N. // Cortlandt Forum;11/25/99, Vol. 12 Issue 11, p61 

    Examines a case of a 70-year-old patient with chronic liver failure with hepatic encephalopathy. Clinical presentation; Results of neurologic examination; Differential diagnosis; Etiology of the disease.

  • A confused child: Answer. Fitzpatrick, Emer; Mayne, Philip; Gill, Denis // Pediatric Nephrology;Mar2007, Vol. 22 Issue 3, p356 

    A quiz concerning the cause of hepatic encephalopathy and its treatment is presented.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics